Alert archive / Nevada / Red Flag Warnings in 2012
Red Flag Warning 25, NWS Elko, NV
NWS Elko, NV issued this red flag warning at Oct 1, 2012, 2:39 PM PDT for Elko County, Nevada. It took effect at Oct 2, 2012, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 1, 2012, 2:39 PM PDT (21:39 UTC)
- In effect from
- Oct 2, 2012, 1:00 PM PDT
- Expired
- Oct 2, 2012, 8:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Elko, NV
County Elko County, NV
The radar
The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2781 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
728 WWUS85 KLKN 012139 RFWLKN URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 239 PM PDT MON OCT 1 2012 ...A LOW PRESSURE SYSTEM WILL BRING GUSTY WINDS TO THE GREAT BASIN... .A LOW PRESSURE SYSTEM WILL BRING GUSTY WINDS TUESDAY THAT WILL BE STRONGER OVER NORTHEAST NEVADA. RELATIVE HUMIDITY LEVELS WILL CONTINUE TO BE BELOW 15 PERCENT AS THESE WINDS DEVELOP. NVZ469-470-030300- /O.NEW.KLKN.FW.W.0025.121002T2000Z-121003T0300Z/ SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY- 239 PM PDT MON OCT 1 2012 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT TUESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 469 AND 470... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 1 PM TO 8 PM PDT TUESDAY. * AFFECTED AREA...FIRE WEATHER ZONE 469 SOUTHWESTERN AND CENTRAL ELKO COUNTY AND FIRE WEATHER ZONE 470 EASTERN ELKO COUNTY. * WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * RELATIVE HUMIDITY...AS LOW AS 8 PERCENT. * IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ LW
2 follow-up statements
997 WWUS85 KLKN 020751 RFWLKN URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 1251 AM PDT TUE OCT 2 2012 ...A LOW PRESSURE SYSTEM WILL BRING GUSTY WINDS TO THE GREAT BASIN... .A LOW PRESSURE SYSTEM WILL BRING GUSTY WINDS TUESDAY AFTERNOON THE STRONGEST WINDS WILL BE OVER NORTHEASTERN NEVADA. RELATIVE HUMIDITY LEVELS WILL BE BELOW 15 PERCENT AS THESE WINDS DEVELOP. NVZ469-470-030300- /O.CON.KLKN.FW.W.0025.121002T2000Z-121003T0300Z/ SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY- 1251 AM PDT TUE OCT 2 2012 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 469 AND 470... * AFFECTED AREA...FIRE WEATHER ZONE 469 SOUTHWESTERN AND CENTRAL ELKO COUNTY AND FIRE WEATHER ZONE 470 EASTERN ELKO COUNTY. * WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * RELATIVE HUMIDITY...AS LOW AS 8 PERCENT. * IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ RLC
267 WWUS85 KLKN 022116 RFWLKN URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 216 PM PDT TUE OCT 2 2012 ...GUSTY WEST WINDS CONTINUE THROUGH SUNSET... .GUSTY WEST WINDS WILL CONTINUE ACROSS ELKO COUNTY...AHEAD OF AN APPROACHING COLD FRONT. WIND GUSTS NEAR 30 MPH WILL COMBINE WITH LOW RELATIVE HUMIDITY TO CREATE CRITICAL FIRE WEATHER CONDITIONS. NVZ469-470-030300- /O.CON.KLKN.FW.W.0025.000000T0000Z-121003T0300Z/ SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY- 216 PM PDT TUE OCT 2 2012 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 469 AND 470... * AFFECTED AREA...FIRE WEATHER ZONE 469 SOUTHWESTERN AND CENTRAL ELKO COUNTY AND FIRE WEATHER ZONE 470 EASTERN ELKO COUNTY. * WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * RELATIVE HUMIDITY...AS LOW AS 8 PERCENT. * IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ TURNER
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Oct 1, 2:00 AM PDT, 12 hours 39 minutes earlier.
Area forecast discussion, Oct 1, 2:00 AM PDT, 12 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 200 AM PDT MON OCT 1 2012 .SYNOPSIS...STRONG HIGH PRESSURE WILL PROVIDE YET ANOTHER UNSEASONABLY WARM AFTERNOON TODAY WITH TEMPERATURES WELL ABOVE EARLY OCTOBER NORMALS. CONTINUED WARM WITH GUSTY WEST WINDS TUESDAY AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. THIS COLD FRONT WILL USHER IN MUCH COOLER AIR WEDNESDAY AND FINALLY ALLOW FOR A WIDESPREAD FREEZE THURSDAY MORNING. && .SHORT TERM...TODAY AND TUESDAY. A PERFECTLY CLEAR START TO OCTOBER ACROSS NEVADA AND ALL ADJOINING STATES THIS MORNING COURTESY OF STRONG HIGH PRESSURE BUILDING IN FROM THE PACIFIC. SHOULD BE QUITE DIFFICULT TO FIND A CLOUD TODAY WITH WIDESPREAD SUBSIDENCE OF DRY AIRMASS. VERY WEAK FLOW ASSOCIATED WITH THE HIGH PRESSURE AS WELL /700 MB WINDS OF 0-5 KTS/ SO EXPECT VERY LITTLE WIND AS WELL. WITH THIS LACK OF MIXING...HIGH TEMPERATURES SHOULD FALL SHORT OF RECORD TERRITORY FOR MOST LOCALES. THAT BEING SAID...AFTERNOON TEMPERATURES WILL BE 10-15 DEGREES ABOVE NORMAL FOR THE FIRST DAY OF OCTOBER...WITH THE WARMEST VALLEY LOCATIONS TOUCHING 90 DEGREES. TUESDAY...SOME SUBTLE CHANGES AS HIGH PRESSURE WEAKENS. STILL UNUSUALLY WARM FOR OCTOBER WITH VALLEYS AGAIN BASKING IN THE 80S. SHOULD SEE A FEW CLOUDS/WISPS OF CIRRUS AS NW FLOW INCREASES ALOFT...BUT CERTAINLY NOT EXPECTING MUCH. THE NOTICEABLE CHANGE ON TUESDAY WILL BE THE WIND. PRESSURE GRADIENT INCREASES AHEAD OF AN APPROACHING COLD FRONT...WITH WESTERLY 700 MB WINDS INCREASING TO 20-25 KTS. SUFFICIENT MIXING AHEAD OF COLD FRONT WILL ALLOW FOR BREEZY WEST WINDS TUESDAY AFTERNOON...WITH THE STRONGEST WINDS EXPECTED TO FOCUS IN ELKO COUNTY. SOME GUSTS NEAR 30 MPH EXPECTED ESPECIALLY NEAR THE HIGHER TERRAIN. DESPITE FALLING HEIGHTS WITH WEAKENING HIGH PRESSURE...THICKNESS AND 700 MB TEMPS DO NOT CHANGE MUCH ON TUESDAY. WITH THE ADDED HELP OF A BREEZY WELL-MIXED BOUNDARY LAYER TUESDAY SHOULD BE JUST AS WARM AS MONDAY. BT .LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY. DURING THE LONG TERM THE PATTERN WILL FEATURE A REX BLOCK OFF THE WEST COAST WITH A COUPLE OF SHORTWAVE TROUGHS MOVING SOUTHEAST TOWARDS THE GREAT BASIN. ON WEDNESDAY A SHORTWAVE TROUGH WITH AN ASSOCIATED DRY COLD FRONT WILL SWEEP THROUGH NORTHERN NEVADA COOLING TEMPERATURES A GOOD 10 DEGREES...ADDITIONALLY GUSTY WINDS OF 25 TO 35 MPH ARE POSSIBLE WEDNESDAY OVER PORTIONS OF THE FORECAST AREA. THURSDAY MORNING IS EXPECTED TO BE FREEZING OR NEAR FREEZING OVER MANY PARTS OF ELKO AND WHITE PINE COUNTIES...WHILE THE REST OF THE AREA WILL SEE ONLY SPOTTY AREAS OF FREEZING TEMPERATURES. FRIDAY A SECOND SHORTWAVE TROUGH WILL MOVE THROUGH THE AREA BRINGING REINFORCING COOLER AIR AND BREEZY CONDITIONS. TOWARDS THE END OF THE LONG TERM ON SUNDAY AND MONDAY THE EC KICKS OUT THE CUT-OFF LOW INTO SOUTHERN NEVADA BRINGING CHANCES FOR PRECIPITATION...MEANWHILE THE GFS MOVES THE CUTOFF LOW TOWARDS CALIFORNIA AND THEN TAKES THE LOW SOUTHWARD ALONG THE CALIFORNIA COAST KEEPING THE CWA MOSTLY DRY. FORECAST WILL CONTINUE TO LEAN TOWARDS THE EC SOLUTION AND HAVE SLIGHTLY BUMPED UP POPS OVER CENTRAL NEVADA. RLC && .AVIATION...VFR CONDITIONS EXPECTED OVER THE NEXT 24 HOURS. RLC && .FIRE WEATHER...STRONG HIGH PRESSURE TODAY WITH CLEAR SKIES AND VERY LIGHT WINDS...AND MIN RH OF 10-15%. NO FIRE WEATHER CONCERNS. TUESDAY...WEST WINDS WILL INCREASE AHEAD OF AN APPROACHING COLD FRONT. THE STRONGEST WINDS ARE EXPECTED TO FOCUS ACROSS ELKO COUNTY /FWZ 468 469 AND 470/ WHERE SOME GUSTS NEAR 30 MPH WILL OCCUR ESPECIALLY NEAR THE HIGHER TERRAIN. MIN RH WILL AGAIN BE SUFFICIENTLY LOW AT 11-14%...BUT IT APPEARS WIND CRITERIA FOR RED FLAG CRITERIA WILL ONLY BE MET ON A LIMITED/LOCAL BASIS. DO NOT PLAN ON ANY WIND/RH HEADLINES AT THIS TIME...BUT WILL ADVISE INCOMING DAY SHIFT TO TAKE ANOTHER LOOK AT IT. BT && .CLIMATE...THE FIRST FREEZE OF THE FALL SEASON HAS NOT YET OCCURRED AT THE ELKO REGIONAL AIRPORT...AND IT IS NOT EXPECTED THROUGH WEDNESDAY. BELOW IS A LIST OF THE LATEST FIRST FREEZES RECORDED AT THE ELKO AIRPORT... OCTOBER 3 1938 OCTOBER 3 1966 OCTOBER 3 1969 OCTOBER 6 2011 OCTOBER 16 1979 THE LATEST MODEL GUIDANCE SUGGESTS THAT A WIDESPREAD FREEZE SHOULD OCCUR ON THURSDAY MORNING...OCTOBER 4TH...BEHIND A COLD FRONT. BT && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 99/90/90/99
Nearby
Red Flag Warnings in Nevada, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.